Labeling change for antipsychotic drugs highlights risk to newborns

March 11, 2011

FDA has updated the pregnancy section of drug labels for the entire class of antipsychotic medications to provide more information about the potential risk of extrapyramidal signs and withdrawal symptoms in newborns whose mothers take antipsychotics during the third trimester of pregnancy.

FDA has updated the pregnancy section of drug labels for the entire class of antipsychotic medications to provide more information about the potential risk of extrapyramidal signs and withdrawal symptoms in newborns whose mothers take antipsychotics during the third trimester of pregnancy.

Symptoms of EPS and withdrawal in newborns may include agitation, abnormally increased or decreased muscle tone, tremor, sleepiness, severe difficulty breathing, and feeding problems. These may subside within hours or days without specific treatment, although some infants require longer hospital stays.

FDA warns that women who become pregnant while taking antipsychotic medication should not discontinue these drugs without consulting their healthcare provider because abrupt discontinuation can lead to significant treatment complications.

Drugs affected by the labeling change include haloperidol, clozapine, iloperidone, risperidone, olanzapine, quetiapine, aripiprazole, ziprasidone, paliperidone, loxapine, molindone, thiothixene, pimozide, asenapine, trifluoperazine, chlorpromazine, and olanzapine plus fluoxetine.